Alert archive / Kansas / Flood Watches in 2016

Flood Watch 1, NWS Goodland, KS

April 16, 20164 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Red Willow County, Nebraska

NWS Goodland, KS issued this flood watch at Apr 16, 2016, 5:49 AM CDT for 4 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Red Willow County, Nebraska. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2016, 5:49 AM CDT (10:49 UTC)
Expired
Apr 17, 2016, 3:35 AM CDT
In force
22 hr
Issued by
NWS Goodland, KS
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Dundy County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flood watch went out at Apr 15, 6:17 PM CDT, 11 hours 32 minutes earlier.

Area forecast discussion, Apr 15, 6:17 PM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT FRI APR 15 2016

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 205 PM MDT FRI APR 15 2016

SEVERE THUNDERSTORM WATCH 090 IN EFFECT THROUGH 02Z SATURDAY...NEW
ZONES HAVE BEEN ISSUED FOR TONIGHT

A VERY SLOW MOVING LOW PRESSURE SYSTEM WILL INFLUENCE THE REGION
OVER THE NEXT SEVERAL DAYS. OMEGA BLOCK PATTERN OVER THE EASTERN US
WILL KEEP THE SYSTEM FROM MOVING OUT OF THE PLAINS THROUGH AT LEAST
MONDAY. TODAY AND TONIGHT...THUNDERSTORMS WILL FORM THIS AFTERNOON
ALONG A FRONTAL BOUNDARY THAT PRECEDES THE MAIN SYSTEM. STORM MOTION
ALONG THE LINE WILL BE IN THE 30 TO 40KT RANGE HOWEVER TRAINING IS
POSSIBLE DUE TO SLOW BOUNDARY MOVEMENT. CAPE VALUES PEAK AROUND 20Z
AT 1200 TO 2000 J/KG IN EASTERN COLORADO AND WESTERN KANSAS WITH 0
TO 6KM SHEAR IN THE 35 TO 40KT RANGE DURING THIS TIME. MUCH OF THE
SEVERE RISK WILL BE IN THE LATE AFTERNOON TO EARLY EVENING AND WILL
CONSIST OF HAIL AND DAMAGING WINDS BUT ISOLATED TORNADOES CANNOT BE
RULED OUT. THE 0 TO 1KM SHEAR IS AROUND 15KT DURING THIS TIME FRAME.
THE FRONT WILL NOT MOVE VERY FAR EASTWARD UNTIL THE MAIN SYSTEM
OVERTAKES IT AND DOMINATES THE WEATHER PATTERN GOING FORWARD INTO
THE OVERNIGHT HOURS. SATURDAY...WIDESPREAD SHOWERS AND EMBEDDED
THUNDERSTORMS WILL MOVE ACROSS THE REGION AS SEVERAL H7 SHORTWAVE
TROUGHS ROTATE AROUND A LARGE AND SLOW MOVING AREA OF LOW PRESSURE
SITUATED OVER SOUTHERN COLORADO. AREAS OF MODERATE TO HEAVY RAIN ARE
LIKELY THROUGH THE DAY ON SATURDAY WITH RAINFALL TOTALS EXPECTED TO
BE IN THE 3 TO 6 INCH RANGE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 237 PM MDT FRI APR 15 2016

THE UPPER LOW OVER THE 4-CORNERS AREA SATURDAY NIGHT WILL SHIFT
NORTH INTO WESTERN COLORADO SUNDAY AND THEN INTO SOUTHWEST WYOMING
MONDAY.  A COLD FRONT WILL DIVE SOUTH INTO EASTERN COLORADO SATURDAY
EVENING AND ACROSS THE REST OF THE FA THROUGH SUNDAY. SURFACE HIGH
PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT SUNDAY NIGHT
AND MONDAY.

THE RAIN/SNOW LINE WILL FLUCTUATE BACK AND FORTH ACROSS EASTERN
COLORADO INTO NORTHWEST KANSAS SATURDAY NIGHT THROUGH MONDAY NIGHT.
AT TIMES PRECIPITATION WILL BE ALL SNOW ACROSS EASTERN COLORADO
AND ESPECIALLY YUMA COUNTY WHERE TEMPERATURES WILL BE MOST
CONDUCIVE TO SNOW. THE GFS AND NAM ARE BOTH INDICATING A DRY
SLOT MOVING UP THROUGH THE WESTERN PORTION OF THE FA SATURDAY
NIGHT AND AGAIN SUNDAY NIGHT. DUE TO THIS NEW FEATURE, CONFIDENCE
IS LOWER WITH PRECIPITATION DURING THOSE TIMES. CONSEQUENTLY POPS
WILL BE LOWERED SOME. PERIODS OF RAIN SHOWERS WITH ISOLATED
THUNDERSTORMS ARE STILL EXPECTED OVER THE FA. SNOWFALL AMOUNTS
WILL STILL RANGE FROM A FEW TENTHS OVER SOUTHERN AREAS OF EASTERN
COLORADO TO AS MUCH AS 3 INCHES OVER NORTHWEST YUMA COUNTY. SINCE
THIS SNOW SHOULD COME TWO SEPARATE NIGHTS WITH PERIODS OF RAIN
AND SNOW BETWEEN, THERE SHOULD BE LOTS OF MELTING AND SETTLING.
WIND SPEEDS SHOULD GENERALLY RANGE FROM 15 TO 25 MPH AND WITH LOW
AMOUNTS OF WET AND MELTING SNOW DO NOT ANTICIPATE THAT ANY
HIGHLIGHTS WILL BE NEEDED.

MAX TEMPERATURES SHOULD RANGE FROM THE 40S TO THE MID 50S FROM
WEST TO EAST SUNDAY AND MONDAY. MIN TEMPERATURES SATURDAY NIGHT
SHOULD RANGE FROM THE MID 30S IN THE WEST TO AROUND 50 IN THE
EAST. MIN TEMPERATURES SUNDAY NIGHT SHOULD RANGE FROM THE MID 30S
TO THE LOWER 40S.

IN THE EXTENDED...(MONDAY NIGHT THROUGH FRIDAY)...THE UPPER LOW OVER
WYOMING WILL MOVE INTO THE NEBRASKA PANHANDLE TUESDAY AND CENTRAL
NEBRASKA TUESDAY NIGHT/WEDNESDAY. THE UPPER LOW WILL SHIFT EAST
WEDNESDAY NIGHT/THURSDAY AS A RIDGE MOVES INTO THE ROCKIES. THE
RIDGE WILL MOVE INTO THE PLAINS THURSDAY NIGHT/FRIDAY. THE SURFACE
HIGH WILL CONTINUE OVER THE AREA WITH A SURFACE LOW IN NEBRASKA.  A
TROUGH WILL EXTEND SOUTHWEST FROM THE LOW INTO NORTHEAST COLORADO
TUESDAY NIGHT.  THIS TROUGH WILL SHIFT EAST WEDNESDAY FOLLOWED BY
HIGH PRESSURE THURSDAY/FRIDAY.

THE UPPER LOW WILL CONTINUE TO BRING A CHANCE OF SHOWERS THROUGH
WEDNESDAY NIGHT WITH POPS DECREASING TOWARD WEDNESDAY NIGHT. SUBSIDENCE
AND RESULTING NIL POPS HAVE BEEN INCLUDED FOR THURSDAY AND FRIDAY
AS THE RIDGE MOVES INTO THE REGION.

MIN TEMPERATURES WILL RANGE FROM THE MID 30S TO THE LOWER 40S THROUGH
TUESDAY NIGHT. READINGS IN THE LOWER TO MID 40S ARE EXPECTED
WEDNESDAY AND THURSDAY NIGHTS.

MAX TEMPERATURES WILL GO THROUGH A WARMING TREND WITH MID 50S TO LOWER
60S TUESDAY AND UPPER 70S EXPECTED FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 508 PM MDT FRI APR 15 2016

THE HRRR APPEARS TO HAVE THE BEST HANDLE ON A LINE OF CONVECTION
CURRENTLY OVER EASTERN COLORADO. THE HRRR TAKES THIS LINE SLOWLY
EAST THROUGH THIS EVENING AND OVERNIGHT IMPACTING KGLD AROUND 00Z
AND LATER AND KMCK LATER THIS EVENING LASTING THROUGH THE
OVERNIGHT. A LULL SHOULD OCCUR TOWARD SUNRISE WITH A NEW SURGE OF
STORMS AFFECTING THE SITES SATURDAY AFTERNOON. CIGS WILL LOWER TO
IFR AND LIFR OVERNIGHT AND SHOULD NOT IMPROVE ABOVE MVFR SATURDAY
AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...FS
AVIATION...FS
Hazardous weather outlook, Apr 15, 12:09 PM CDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1109 AM MDT FRI APR 15 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161715-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1109 AM MDT FRI APR 15 2016 /1209 PM CDT FRI APR 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING...PRIMARILY WEST OF HIGHWAY 83. LARGE HAIL
TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS TO 70 MPH AND A
COUPLE TORNADOES ARE POSSIBLE.

WIDESPREAD THUNDERSTORMS PRODUCING HEAVY RAINFALL AND TRAINING
OVER THE SAME LOCATIONS MAY PRODUCE A FLASH FLOODING THREAT THIS
EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PERIODS OF MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS MUCH OF
THE REGION INTO SUNDAY. RUNOFF FROM THUNDERSTORMS WILL CAUSE
FLOODING
OF LOW LYING AREAS AND DRY CREEK BEDS. RIVER FLOODING WILL ALSO BE
POSSIBLE
FOR LOCATIONS THAT RECEIVE SEVERAL PERIODS OF HEAVY RAIN.

SNOW WILL BE POSSIBLE SATURDAY NIGHT AND SUNDAY MORNING ACROSS
YUMA COUNTY COLORADO. A SHARP CUTOFF BETWEEN LITTLE TO NO SNOW AND
HEAVY SNOW ACCUMULATIONS IS ANTICIPATED OVER NORTHEAST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:27 PM CDTFlash Flood WarningGLDCheyenne10 hr
Apr 15, 9:13 PM CDTFlash Flood WarningGLDCheyenne, Sherman8 hr
Apr 15, 11:19 PM CDTFlash Flood WarningGLDCheyenne, Rawlins6 hr
Apr 16, 5:04 AM CDTAreal Flood WarningGLDCheyenne6 hr
Apr 15, 7:58 PM CDTFlash Flood WarningGLDCheyenne, Kit Carson9 hr
Apr 16, 11:05 AM CDTAreal Flood WarningGLDKit Carson20 hr
Apr 16, 1:25 PM CDTSpecial Weather StatementGLDRed Willow95 min

Nearby

Flood Watches in Kansas, 2016Flood Watches in Colorado, 2016Flood Watches in Nebraska, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.